Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Austin/San Antonio, TX

March 29, 2008Atascosa County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 29, 2008, 8:50 PM CDT for Atascosa County, Texas. It was in force for 40 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2008, 8:50 PM CDT (01:50 UTC)
Expired
Mar 29, 2008, 9:30 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:15 PM CDTHAIL 0.88Christine, TX
Mar 29, 9:20 PM CDTHAIL 0.88Jourdanton, TX
Mar 29, 9:25 PM CDTHAIL 1.75Jourdanton, TX
Mar 29, 9:27 PM CDTTSTM WND DMGJourdanton, TXLAWN FURNATURE MANUFACTURING PLANT DOMOLISHED. ONLY A FEW WALLS STANDING.
Mar 29, 9:27 PM CDTHAIL 0.253 N Jourdanton, TX
Mar 29, 9:27 PM CDTHAIL 1Jourdanton, TXATASCOSA SO DISPATCH
Mar 29, 9:27 PM CDTHAIL 1.5Jourdanton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300150
SVREWX
TXC013-300230-
/O.NEW.KEWX.SV.W.0031.080330T0150Z-080330T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT SAT MAR 29 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ATASCOSA COUNTY...

* UNTIL 930 PM CDT.

* AT 848 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARLOTTE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOURDANTON AND 8 MILES SOUTH OF POTEET BY 905 PM CDT...
  PLEASANTON BY 910 PM CDT...
  9 MILES SOUTH OF LEMING BY 915 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2869 9876 2906 9882 2911 9843 2888 9821
TIME...MOT...LOC 0150Z 255DEG 25KT 2890 9865

$$
3 follow-up statements
000 
WWUS54 KEWX 300159
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
858 PM CDT SAT MAR 29 2008

TXC013-300230-
/O.CON.KEWX.SV.W.0031.000000T0000Z-080330T0230Z/
ATASCOSA TX-
858 PM CDT SAT MAR 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL ATASCOSA COUNTY...

AT 854 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JOURDANTON...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANTON BY 910 PM CDT...
  8 MILES SOUTH OF LEMING BY 920 PM CDT...
  COUGHRAN BY 925 PM CDT...
  9 MILES NORTH OF MCCOY BY 930 PM CDT...

LAT...LON 2869 9876 2906 9882 2911 9843 2888 9821
TIME...MOT...LOC 0158Z 252DEG 18KT 2893 9856

$$
000 
WWUS54 KEWX 300213
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 PM CDT SAT MAR 29 2008

TXC013-300230-
/O.CON.KEWX.SV.W.0031.000000T0000Z-080330T0230Z/
ATASCOSA TX-
913 PM CDT SAT MAR 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL ATASCOSA COUNTY...

AT 912 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JOURDANTON...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANTON BY 925 PM CDT...
  COUGHRAN AND 8 MILES SOUTH OF LEMING BY 930 PM CDT...

LAT...LON 2869 9876 2906 9882 2911 9843 2888 9821
TIME...MOT...LOC 0213Z 253DEG 17KT 2893 9855

$$
000 
WWUS54 KEWX 300230
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT SAT MAR 29 2008

TXC013-300232-
/O.EXP.KEWX.SV.W.0031.000000T0000Z-080330T0230Z/
ATASCOSA TX-
922 PM CDT SAT MAR 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ATASCOSA COUNTY WILL
EXPIRE AT 930 PM CDT...

LAT...LON 2869 9876 2906 9882 2911 9843 2888 9821
TIME...MOT...LOC 0222Z 253DEG 17KT 2894 9850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:35 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 29, 6:35 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT SAT MAR 29 2008

.AVIATION...COMPLICATED TAF FORECAST FOR THE NEXT 24 HOURS. ISOLATED
LIGHT SHOWERS WILL BE POSSIBLE THIS EVENING NORTH OF THE STATIONARY
FRONT WITH MORE SIGNIFICANT THUNDERSTORMS POSSIBLE ALONG AND SOUTH
OF THE FRONT. WILL NOT MENTION PCPN IN THE TAFS ATTM DUE TO
ISOLATED COVERAGE OF SHOWERS AND WITH EXPECTED THUNDERSTORMS TO BE
SOUTH OF THE TAF SITES. VFR CONDITIONS PREVAIL AT THE I-35 TAF
SITES...WITH MVFR/IFR CONDITIONS AT KDRT. CONDITIONS WILL DETERIORATE
TO MVFR AFT 02Z...IFR AFTER 04Z WITH LIFR POSSIBLE BY 11Z. PATCHY
DRIZZLE WILL ALSO BE POSSIBLE DURING THE EARLY MORNING HOURS ON
SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT SAT MAR 29 2008/

DISCUSSION...
THE COLD FRONT IS ERODING RAPIDLY AND WILL BE REPLACED WITH A GULF
AIRMASS LATE THIS AFTERNOON AND EVENING...WITH DEWPOINT
TEMPERATURES CLIMBING UP INTO THE MID 60S TO NEAR 70. A FEW
SHOWERS HAVE DEVELOPED ALONG THE OLD FRONTAL BOUNDARY ACROSS OUR
SE COUNTIES AND ARE MOVING NORTH TOWARD INTERSTATE 10. AS
TEMPERATURES CONTINUE TO INCREASE THIS AFTERNOON TO NEAR OUR
TRIGGER TEMP (80)...WOULD NOT BE SURPRISED TO SEE A FEW
THUNDERSTORMS DEVELOP...ESPECIALLY GIVEN THE SHORTWAVE TROUGH
ALOFT CURRENTLY MOVING ENE OUT OF MEXICO INTO OUR AREA. CONVECTION
WILL DIMINISH THIS EVENING WITH LOSS OF HEATING. DRIZZLE AND
PATCHY FOG ARE LIKELY TONIGHT NEAR THE ESCARPMENT AND ACROSS THE
HILL COUNTRY AS LOW LEVEL MOISTURE ADVECTION CONTINUES AND
INTERACTION WITH THE TERRAIN (UPSLOPE) PRODUCES JUST ENOUGH LIFT.

AN UPPER LEVEL TROUGH IS FORECAST TO PUSH OUT OF THE ROCKIES ON
MONDAY...WITH THE WESTERLIES PUSHING A DRY LINE EAST INTO CENTRAL
TEXAS. CONVECTION IS LIKELY ALONG THE DRYLINE AS IT ENCOUNTERS A
MOISTURE-RICH GULF AIRMASS AND DAYTIME HEATING MONDAY AFTERNOON.
THE BEST SHOT AT PRECIP WILL BE ACROSS OUR NORTHERN COUNTIES. AT
THIS TIME...SEVERE THUNDERSTORMS ARE EXPECTED TO STAY NORTH OF OUR
AREA. A COLD FRONT IS FORECAST TO PUSH INTO OUR CWFA ON TUESDAY...
WITH A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE BOUNDARY TUESDAY
AFTERNOON AND EVENING. THIS SCENARIO WILL BE SIMILAR TO
YESTERDAYS...WHEN THE CAPPING INVERSION WAS NOT BUSTED WITH THE
FROPA. ANOTHER UPPER LEVEL TROUGH IS FORECAST TO PUSH OUT OF THE
ROCKIES ON THURSDAY...PUSHING YET ANOTHER DRYLINE ACROSS TX AND
INTO OUR AREA...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND
AHEAD OF THE BOUNDARY. ANOTHER...STRONGER COLD FRONT IS FORECAST
BY THE 12Z GFS TO PUSH THROUGH FRIDAY MORNING AND CLEAR-OUT CENTRAL
TEXAS THROUGH SATURDAY NIGHT. THIS IS A LOW-CONFIDENCE FORECAST
FOR FRIDAY AND NEXT SATURDAY GIVEN THAT THE 12Z ECMWF AND NOGAPS
DO NOT SHOW A CLEAN...OR STRONG FROPA.

TEMPS THIS CYCLE WILL GENERALLY BE ABOVE NORMAL...ESPECIALLY ON
THE MINS (+7 TO +15). OUR NUMBERS ARE FAIRLY CLOSE TO THE 12Z
GFSMOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  80  69  77  67 /  20  20  10  60  20
AUSTIN BERGSTROM INTL AIRPORT  64  80  69  78  62 /  20  20  10  50  20
DEL RIO INTL AIRPORT           66  84  70  87  64 /  -   -   10  20  -
SAN ANTONIO INTL AIRPORT       67  79  68  79  66 /  10  10  10  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03
Hazardous weather outlook, Mar 29, 5:43 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CDT SAT MAR 29 2008

TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
543 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:19 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.